Patient survey New patient education video Facebook Twitter www.onxlti.com
Results 1 to 6 of 6

Thread: My INR keeps going up up up!

  1. #1
    Heidi511 Guest

    Default My INR keeps going up up up!

    Hi-
    I had my surgery one year ago March. My INR levels were fine and I got down to once-a-month testing. Then last October, I had a high reading, and I've been testing every week to 10 days ever since. Today I got a call from my lab that basically accused me of taking a double dose. My level is over 5. Usually I start to have abdominal bruising when my levels are higher, and I can tell. None this time. I'm taking 10 mg of warfarin daily, except for Monday and Friday when I take 9 mg. Now they want me to skip today's and tomorrow's dose and continue on with 9 mg daily. This is driving me nuts. I don't know what's causing it to rise. I am not a big drinker. I usually have a glass of wine or a beer each day for consistency. Could an extra glass of wine make it rise by that much? I had two glasses on Sunday and had my blood checked on Thursday. I am very consistent with my salad per day as well. Do some bodies have high INR levels naturally? Do people metabolize warfarin differently? Should I see a nutritionist to help evaluate my diet? Aaah!
    Anything will be helpful at this point. Thanks.

  2. #2
    Join Date
    Jul 2001
    Location
    Pueblo, Colorado
    Posts
    3,677

    Default

    It is your warfarin manager that is messing you up. Holding warfarin for two days for someone who takes as much warfarin as you do will drop your level to the danger zone. The reason that you take a high dose of warfarin is because you metabolize it rapidly. The warfarin manager does not understand how warfarin works nor the minimal risk of an INR of 5. There is a much greater risk of having an INR that is more than 0.2 untis under the range than slightly high.
    Al Lodwick, R.Ph.
    Certified Anticoagulation Care Provider
    [URL=http://www.warfarinfo.com]Go to my website for warfarin information[/URL]

  3. #3
    Join Date
    Dec 2001
    Location
    On The Hot Seat
    Posts
    25,981

    Default

    Are you eating or are you like me and just live on Coumadin?

  4. #4
    Join Date
    Apr 2005
    Location
    Richmond, VA
    Posts
    293

    Default

    I'd be glad to trade you. I keep getting my dosage upped and my INR keeps dropping. I'm attributing it to the exercise intensity at cardiac rehab (probably wrongly so). Still waiting to get home testing started, hate the frequent blood draws - my veins are getting wiped out! 5.0 is better than 1.6
    St. Judes mitral valve April 8, 2005
    Takes a lickin' and keeps on tickin'

  5. #5
    Karlynn Guest

    Default

    Heidi
    What Al said.

    If you go to http://www.aafp.org/afp/990201ap/635.html and scroll about 1/2 way down, you will begin to see the guideline charts for what is recommended for INR management when a too low, or too high reading occurs.

    I went when I read that they told you to hold 2 doses. If I did that (and I take a pretty high dose too) it would tank my INR. How high above 5 is your INR? Are you keeping a chart of your dose and your INR at for each test? I have a graph that I plot my INR on, with the dose recorded at the bottom. This allows me to see the progression.

    Sounds like it's time for you to find another Coumadin manager, or become your own manager. With Al's knowledge, and the good people here, I've become my own manager - with the blessing of my cardiologist.

    Granbonny would tell you to have a V8 today if the >5 scares you. Sounds like you're being very consistant. I'd just gradually, in small increments, adjust the dose to your range.
    Best Wishes!

  6. #6
    Join Date
    Jul 2001
    Location
    Pueblo, Colorado
    Posts
    3,677

    Default

    Jeff, The dropping INR is probably rightly attributed to the exercise.

    You can print a monitoring chart from my website http://www.warfarinfo.com/monitoringgraph.htm
    Al Lodwick, R.Ph.
    Certified Anticoagulation Care Provider
    [URL=http://www.warfarinfo.com]Go to my website for warfarin information[/URL]

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •